Alert archive / Michigan / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 26, NWS Marquette, MI

July 5, 2021Delta County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 5, 2021, 3:15 PM EDT for Delta County, Michigan. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2021, 3:15 PM EDT (19:15 UTC)
Expired
Jul 5, 2021, 3:30 PM EDT
In force
15 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Delta County, MI

The radar

The Marquette radar (KMQT), 88 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 3:27 PM EDTHAIL 0.51 Sse Gladstone, MIREPORT FROM MPING: HALF-INCH (0.50 IN.).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WUUS53 KMQT 051915
SVRMQT
MIC041-051930-
/O.NEW.KMQT.SV.W.0026.210705T1915Z-210705T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
315 PM EDT Mon Jul 5 2021

The National Weather Service in Marquette has issued a

* Severe Thunderstorm Warning for...
  Central Delta County in south central Upper Michigan...

* Until 330 PM EDT.

* At 313 PM EDT, a severe thunderstorm was located over Gladstone, or
  near Escanaba, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  central Delta County, including the following locations...
  Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

If on or near the Little Bay De Noc, get away from the water and 
move indoors or inside a vehicle. Remember, lightning can strike out 
to 15 miles from the parent thunderstorm. If you can hear thunder, 
you are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4589 8714 4594 8697 4580 8678 4566 8699
TIME...MOT...LOC 1913Z 327DEG 21KT 4583 8703 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

TAP
1 follow-up statement
294 
WWUS53 KMQT 051930
SVSMQT

Severe Weather Statement
National Weather Service Marquette MI
330 PM EDT Mon Jul 5 2021

MIC041-051939-
/O.EXP.KMQT.SV.W.0026.000000T0000Z-210705T1930Z/
Delta MI-
330 PM EDT Mon Jul 5 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DELTA COUNTY WILL
EXPIRE AT 330 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 4589 8714 4594 8697 4580 8678 4566 8699
TIME...MOT...LOC 1929Z 327DEG 21KT 4575 8696 

$$

TAP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:13 PM EDT, 2 minutes earlier.

Area forecast discussion, Jul 5, 3:13 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
313 PM EDT Mon Jul 5 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 313 PM EDT MON JUL 5 2021

An active weather day has been present with multiple rounds of
thundershowers developing both this morning and during the early
portion of this afternoon as the first of two fronts has continued
its slow trek to the east while an attendant upper level shortwave
propagates to the east. In its wake further to the west, diurnal
cumulus has occurred because of conditional instability from daytime
insolation. More recently, the lake breeze from Lake Superior moved
to the west and southwest along a boundary over Marquette County.
This has assisted with surface convergence and resulted in
additional showers, and thundershowers as the nw steering flow aloft
helps moves any development to the southeast.

The warm and humid conditions are still anticipated for the
remainder of today as we will not receive a break from the heat. The
strongest instability today will reside along the areas closest to
the Lake Michigan shoreline where a shortwave will be riding along
the flow aloft. Shear will be marginal as this weak wave moves
through the area, but the daytime heating, moisture and forcing
mechanism may be enough to continue providing support for
thundershowers this afternoon as it heads to the south and east
across Upper Michigan. Gusty winds at times and small hail would be
the impacts this afternoon.

Overnight, the warm air and muggy conditions will continue to make
it uncomfortable for most areas, with temperatures cooling down to
near 60 degrees for most area by sunrise on Tuesday. Areas further
to the north half of Upper Michigan will be slightly cooler in the
50s. This will be in response to the shortwave disturbance to the
northeast of the Great Lakes over Ontario that assists with moving a
secondary cold front through the area early Tuesday. The frontal
passage will be weak due to a lack of strong forcing, without
precipitation to accompany it.

For the remainder of Tuesday, a surface low pressure will trek from
the Northern Plains eastward. As it propagates toward Upper
Michigan, the cool northerly flow from the departing cold front will
keep temperatures cool for the day. Some areas could easily have
their high temperature of the day occur around midnight Tuesday,
with temperatures decreasing as the day occurs. Further upstream,
the aforementioned surface low will move from west to east over
Upper Michigan from late morning through Tuesday night. PWAT values
will increase to thresholds between 1.25" and 1.75" over Upper
Michigan, so the rain showers associated with this surface low
should bring welcomed rainfall totals. Sounding profiles look
saturated along the column as the moist air mass moves into the
area. QPF totals could easily top 0.75" to 1"+ for the southern half
of Upper Michigan, with lower rainfall totals along the Keweenaw
Peninsula. Daytime highs by afternoon will range from the upper 50s
to lower 60s as the cool, moist air mass moves through the area with
rain showers.

.LONG TERM...(Tuesday through Sunday)
Issued at 424 AM EDT MON JUL 5 2021

Western CONUS ridging is expected to remain in place throughout the
longterm period, leading to weak downstream troffing over the Great
Lakes. A stronger cold front is expected to move through the UP
Tuesday into Wednesday, with widespread soaking rain looking likely
for much of the UP. High pressure moves in behind the rain on
Thursday, which should keep the UP dry and near to blo normal for
temperatures. Attention will then turn to a shrtwv and assoc low
pressure system progged to move through the Upper Midwest Friday
into Saturday. This wave will reach the Pac NW on Thursday before
riding along the ridge into the Northern Plains on Friday morning.
Models are suggesting troffing downstream in eastern Canada will
slow this shrtwv down and there is some uncertainty on if it moves
through the UP or stalls out across the Midwest.

Zonal mid-level flow will move in for Tuesday as light northerly sfc
winds will be across the Upper Midwest region with sfc high pressure
moving south from Canada into the Northern Plains. A shrtwv and
associated low pressure system to the north near James Bay will pull
a cold front to the south across the UP with it as 850mb temps fall
to around 5 to 7C by Wednesday. This cold front is progged to stall
out, with its temperature gradient remaining draped across northern
Wisconsin and northern Lower Michigan. As a shrtwv moves through the
front Tuesday evening into Wednesday, a weak sfc low develops with
fgen forcing bringing a widespread, soaking rain across most of
Upper Michigan. Although it seems the Keweenaw will miss out on much
of the heavier pcpn, the lower half of the UP could see anywhere
from 0.5 to 1.5 inches of rain Tuesday through Wednesday morning
depending on where the axis sets up...which seems most likely across
the Wisconsin state line and south-central UP. Instability is
marginal at best, and models are trending away from any
thunderstorms with this, but did leave some slight chances across
the south central Tuesday evening before the colder air undercuts
any instability left.

High pressure and drier wx return for Thursday before another shrtwv
moves into the region on Friday. Uncertainty remains on the track of
this wave and assoc sfc low, but there is a trend towards a slower
evolution in the deterministic and ensemble means. This would leave
the mid-level wave across the Upper Midwest Saturday into Sunday,
before finally traversing through the Great Lakes Monday into
Tuesday. An unsettled weekend at this point is the best wave to put
it as the UP could see a few days of rain, or be missed all together
if wave remains off to the south into IA/WI/IL.
&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 144 PM EDT MON JUL 5 2021

VFR flight conditions are expected for all terminals. The first of
two cold fronts has passed to the east of all terminals as of 18Z.
Lake breeze may cause VCSH and fluctuating winds from the northeast
at SAW this afternoon. Gusty winds are possible briefly for CMX
through 19Z today up to 20 kts. The second cold front will make its
way across Upper Michigan from west to east Tuesday morning,
bringing another round of -SHRA.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 313 PM EDT MON JUL 5 2021

Expect winds generally 15-20 kts or less this afternoon and evening
across Lake Superior. North to northeast will increase up to 20-25
knots late tonight and Tuesday behind a cold front. Another system
moving south of the area could cause another brief uptick in
northeast winds of 20-25 knots late Tue night into Wed morning,
before winds diminish to 15 kts or less again late Wednesday into
Friday.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement until 8 PM EDT this evening for MIZ014.

Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...BW
LONG TERM...JAW
AVIATION...BW
MARINE...BW
Hazardous weather outlook, Jul 5, 3:39 AM EDT, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
339 AM EDT Mon Jul 5 2021

MIZ001>007-009>014-084-085-060745-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
339 AM EDT Mon Jul 5 2021 /239 AM CDT Mon Jul 5 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today across the east half of
Upper Michigan.

There is a high swim risk for the Lake Michigan beaches of
Schoolcraft County today. See the Beach Hazards Statement for
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms Tuesday night over
south-central Upper Michigan.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-060745-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
339 AM EDT Mon Jul 5 2021 /239 AM CDT Mon Jul 5 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this morning across eastern
Lake Superior.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-060745-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
339 AM EDT Mon Jul 5 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms Tuesday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

JAW

In the hours before

Local storm report, Jul 5, 11:19 AM EDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1119 AM EDT MON JUL 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     HAIL             1 NNW MANISTIQUE        45.96N 86.26W
07/05/2021  E0.70 INCH       SCHOOLCRAFT        MI   PUBLIC

            ESTIMATED SIZE HAIL OF DIME SIZE FROM SOCIAL
            MEDIA REPORT. TIME ESTIMATE OF LOCATION
            BASED OFF RADAR.

&&

BMW
Local storm report, Jul 5, 2:10 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
210 PM EDT MON JUL 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       2 WSW WATTON            46.53N 88.64W
07/05/2021  M1.07 INCH       BARAGA             MI   CO-OP OBSERVER

            CO-OP OBSERVER STATION WTNM4 WATTON 2 WSW.

&&

TAP
Special weather statement, Jul 5, 2:40 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Marquette MI
240 PM EDT Mon Jul 5 2021

MIZ013-051915-
Delta MI-
240 PM EDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DELTA COUNTY UNTIL
315 PM EDT...

At 239 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rock, or 18 miles north of Escanaba, moving southeast at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Gladstone, Rapid River, Rock, U.S. 41 between Trenary and Rapid
River, Brampton, Maplewood, St. Nicholas and Perkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4598 8729 4599 8724 4608 8724 4615 8715
      4597 8680 4578 8707
TIME...MOT...LOC 1839Z 314DEG 15KT 4601 8714

TAP

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:37 AM EDTBeach Hazards StatementMQTSchoolcraft16 hr
Jul 5, 5:11 AM EDTSpecial Weather StatementMQTIron19 min
Jul 5, 5:38 AM EDTSmall Craft AdvisoryMQT11 hr
Jul 5, 5:52 AM EDTSpecial Weather StatementMQTIron23 min
Jul 5, 5:59 AM EDTSpecial Weather StatementMQTIron16 min
Jul 5, 7:05 AM EDTSpecial Weather StatementMQTMarquette40 min
Jul 5, 8:05 AM EDTSpecial Weather StatementMQTSchoolcraft25 min
Jul 5, 2:40 PM EDTSpecial Weather StatementMQTDelta35 min
Jul 5, 3:01 PM EDTSevere Thunderstorm WarningMQTDelta14 min
Jul 5, 3:32 PM EDTSpecial Weather StatementMQTDelta13 min
Jul 5, 5:45 PM EDTSpecial Weather StatementMQTDelta30 min
Jul 5, 6:31 PM EDTSpecial Weather StatementMQTDelta29 min
Jul 5, 6:32 PM EDTSevere Thunderstorm WarningMQTDelta28 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.